Alert archive / New Jersey / Flash Flood Warnings in 2020
Flash Flood Warning 23, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 24, 2020, 10:40 AM EDT for Union County, New Jersey; Richmond County, New York. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2020, 10:40 AM EDT (14:40 UTC)
- Expired
- Jul 24, 2020, 12:15 PM EDT
- In force
- 95 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Union County, NJ, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 72 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953
WGUS51 KOKX 241440
FFWOKX
NJC039-NYC085-241615-
/O.NEW.KOKX.FF.W.0023.200724T1440Z-200724T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1040 AM EDT Fri Jul 24 2020
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Southeastern Union County in northeastern New Jersey...
Richmond County in southeastern New York...
* Until 1215 PM EDT.
* At 1039 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Linden, Todt Hill, Verrazano-Narrows Bridge, Huguenot, Port
Richmond, Tompkinsville, Tottenville, Oakwood, Annadale, Hylan
Blvd, New Dorp, West Shore Express, Grasmere, Heartland Village and
Greenridge.
Additional rainfall amounts of a half inch to inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4050 7428 4051 7426 4052 7425 4055 7425
4056 7422 4059 7421 4060 7422 4060 7427
4065 7426 4064 7419 4065 7416 4064 7415
4065 7406 4060 7404 4058 7405 4052 7412
4050 7421
FLASH FLOOD...RADAR INDICATED
$$
JC2 follow-up statements
926
WGUS71 KOKX 241528
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1128 AM EDT Fri Jul 24 2020
NJC039-NYC085-241615-
/O.CON.KOKX.FF.W.0023.000000T0000Z-200724T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union NJ-Richmond NY-
1128 AM EDT Fri Jul 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR
SOUTHEASTERN UNION AND RICHMOND COUNTIES...
At 1127 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Linden, Todt Hill, Verrazano-Narrows Bridge, Huguenot, Port Richmond,
Tompkinsville, Tottenville, Oakwood, Annadale, Hylan Blvd, New Dorp,
West Shore Express, Grasmere, Heartland Village and Greenridge.
Additional rainfall amounts of a half inch to inch is possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4050 7428 4051 7426 4052 7425 4055 7425
4056 7422 4059 7421 4060 7422 4060 7427
4065 7426 4064 7419 4065 7416 4064 7415
4065 7406 4060 7404 4058 7405 4052 7412
4050 7421
FLASH FLOOD...RADAR INDICATED
$$
JC208
WGUS71 KOKX 241613
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1213 PM EDT Fri Jul 24 2020
NJC039-NYC085-241623-
/O.EXP.KOKX.FF.W.0023.000000T0000Z-200724T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union NJ-Richmond NY-
1213 PM EDT Fri Jul 24 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN UNION AND RICHMOND
COUNTIES WILL EXPIRE AT 1215 PM EDT...
The heavy rain will move out the area soon. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 4050 7428 4051 7426 4052 7425 4055 7425
4056 7422 4059 7421 4060 7422 4060 7427
4065 7426 4064 7419 4065 7416 4064 7415
4065 7406 4060 7404 4058 7405 4052 7412
4050 7421
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:41 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 24, 7:41 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
741 AM EDT Fri Jul 24 2020
.SYNOPSIS...
A cold front slowly pushes south of the region today and then
will push further to the south to begin the weekend as high
pressure builds into Saturday. This high will gradually weaken
with a series of surface troughs moving across early in the
week, followed by a cold front on Wednesday. High pressure will
then slowly build from the west on Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
For this update just adjusted hourly database to better reflect
latest observations and trends. The heavier showers have pushed
further south out over the ocean and along the Southern NJ
coast, with just some scattered showers across far southern
portions of the area. This is essentially in line with POPs and
weather for the next few hours. Previous discussion follows.
A cold front will very slowly sag south into today. To begin the
day southern portions of the region will be on the northern edge
of instability as the axis. The axis of high PW values will also
slowly edge south and east through the course of the day. The
region will reside on the northern periphery of 1.75 to 2 inch
PWs. With humid air remaining in place the weakest disturbance
will be capable of touching off showers and a few thunderstorms.
The best chance of this taking place will be across southern
most portion of the area, and during the morning and early
afternoon. By the afternoon much of the guidance has the frontal
boundary getting a kick sort to speak, and it should be begin to
push further south. This should lead to any shower /
thunderstorm activity dissipating for very late in the day and
into the evening hours. Despite a good deal of cloud cover for
much of today, it remains warm and rather humid. Dew point
readings will reside in the upper 60s well north, with lower and
a few middle 70s further south and east making it feel
uncomfortable once again. Temperatures should make it into the
middle 80s across most areas this afternoon, with southeastern
coastal sections a few degrees cooler with a sea breeze later in
the afternoon. Kept POPs at chance and slight chance from south
to north across the region for much of today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
It will remain muggy into tonight, but some clearing works in
gradually from the north and northwest. After midnight is when
much of the clearing will begin to take hold across southeastern
sections. Cannot rule out some patchy fog tonight with the
winds rather light and humid conditions remaining in place. Any
rainfall during today would enhance the chances of patchy fog
developing later at night for some locales due to a moist wet
ground. Night time minimums will still be several degrees above
normal with only slightly less humid conditions into early
Saturday morning.
With middle and upper level ridging beginning to take hold into
the day on Saturday a return to mainly sunny skies can be
expected. It will be rather warm, just slightly less humid than
the past few days. Some inland and urban locations will push 90
during the afternoon, with humidity levels only marginally
lower. By late in the day and into Saturday evening the humidity
levels will begin to inch up a bit once again as the high
weakens and begins to push / build offshore.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure will weaken a little and move offshore Saturday
night into Sunday. This will become a Western Atlantic based high
with generally more southwest low level flow veering to more
westerly mid level flow for the end of the weekend and into early
next week. 850mb levels from various numerical weather prediction
models show temperatures getting to around 18 to 20 degrees C
Sunday and Monday as well as Tuesday.
This overall weather pattern with offshore high pressure at the
surface and ridging aloft will setup another warm up with an
accompanying increase in humidity as well. More SW low level flow
with advect in a more humid and warmer airmass. Quite a few
locations could very well have another heat wave Saturday and
through Tuesday. Highs forecast trend from mid 80s to near 90
Saturday to upper 80s to low 90s Sunday, low to mid 90s Monday,
upper 80s to low 90s Tuesday. Forecast grids for max heat index have
a large part of the area in the mid 90s to near 100 for Sunday,
Monday and Tuesday.
The more significant change as shown by the numerical weather
prediction models arrives for the middle of next week when an upper
level trough moves farther southward into the Northeast. The trough
remains for next Thursday as well. Forecast highs for Wednesday and
Thursday of next week are more in the mid to upper 80s.
Weekend overall looks to remain dry. Slight chance POPs are in the
forecast for Monday into Monday evening. The highest chances for
showers and thunderstorms for the long term period will be Tuesday
into Tuesday night with the hot and humid airmass in place ahead of
an approaching cold front. The instability and high precipitable
water will allow for thunderstorms to potentially be strong with
heavy downpours.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A stationary front will remain south of Long Island into this
afternoon as weak waves of low pressure move along the boundary.
High pressure then builds to the north tonight and remains Saturday.
Mainly VFR. There is a chance of showers and thunderstorms from
14Z to 20Z, mainly at the NYC metro terminals and east, with
local MVFR possible in an stronger storms. This is a low
confidence forecast of convection and will depend on where the
stationary front sets up.
Winds will be N to NE this morning and become more easterly this
afternoon. Sea breezes are expected to develop and winds may be
more southeast before coming around to sea breeze direction.
Tonight winds become light and variable.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http://weather.gov/zny/n90
KJFK TAF Comments: Uncertainty with timing and areal extent of
thunderstorms. Low confidence forecast. A sea breeze is expected
and may develop earlier than 19Z.
The afternoon KJFK haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.
KLGA TAF Comments: Uncertainty with timing and areal extent of
thunderstorms. Low confidence forecast.
The afternoon KLGA haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.
KEWR TAF Comments: Uncertainty with timing and areal extent of
thunderstorms. Low confidence forecast.
The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.
KTEB TAF Comments: Thunderstorms may remain south of the
terminal. Low confidence forecast.
KHPN TAF Comments: Thunderstorms are expected to remain south of
the terminal, with low chances of thunderstorms.
KISP TAF Comments: Uncertainty with timing and areal extent of
thunderstorms. Low confidence forecast. A sea breeze is expected
and may develop later than 19Z.
.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday through Monday...VFR.
.Tuesday...Chance afternoon showers/tstms with MVFR of lower conds.
&&
.MARINE...
Winds and seas across the forecast waters will remain below SCA
levels today through Tuesday night. The only potential exceptions
would be for gusts up to 25 kt late Sunday afternoon into early
Sunday evening for NY Harbor and parts of the adjacent ocean waters,
as well as for seas near 5 ft Monday night on the outer ocean waters
east of Fire Island Inlet.
&&
.HYDROLOGY...
Scattered showers and thunderstorms could lead to some localized
minor poor drainage flooding though the early afternoon across
far southern sections for today. Heavy rain and minor flooding
are also possible with thunderstorms Tuesday into Tuesday
night.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JE/JM
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...JM
AVIATION...MET
MARINE...MET
HYDROLOGY...JE/JM
EQUIPMENT...Hazardous weather outlook, Jul 24, 3:55 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service New York NY 355 AM EDT Fri Jul 24 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 250900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 355 AM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for portions of southern Connecticut, northeast New Jersey, and southeast New York. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ANZ330-335-338-340-345-350-353-355-250900- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 355 AM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for portions of Atlantic coastal waters. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 24, 4:58 AM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
458 AM EDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM LIGHTNING BETHEL 41.37N 73.41W
07/23/2020 FAIRFIELD CT EMERGENCY MNGR
LIGHTNING STRIKE CAUSED A SMALL ELECTRICAL FIRE IN A
HOME IN BETHEL, CT
1013 PM TSTM WND DMG 1 S SUNNYSIDE TRAILER P 41.28N 73.07W
07/23/2020 NEW HAVEN CT 911 CALL CENTER
TREES DOWN IN THE NEAR TURKEY HILL IN ORANGE, CT. TIME
ESTIMATED BY RADAR.
1107 PM MARINE TSTM WIND 4 ENE PLUM ISLAND 41.20N 72.12W
07/23/2020 M52 MPH SUFFOLK NY MESONET
GREAT GULL ISLAND WEATHERFLOW MESONET SITE RECORDED A
52 MPH WIND GUST. 53 FT AGL.
&&
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:38 AM EDT | Areal Flood Advisory | OKX | Essex, Hudson, Union | 67 min |
| Jul 24, 9:54 AM EDT | Flash Flood Warning | OKX | Essex, Hudson, Union | 92 min |
| Jul 24, 10:09 AM EDT | Areal Flood Advisory | OKX | Hudson, Union | 96 min |
| Jul 23, 8:06 PM EDT | Special Marine Warning | OKX | 54 min | |
| Jul 23, 8:22 PM EDT | Special Weather Statement | OKX | Dutchess | 38 min |
| Jul 23, 9:37 PM EDT | Special Weather Statement | OKX | Putnam | 53 min |
| Jul 23, 10:00 PM EDT | Special Weather Statement | OKX | Suffolk | 30 min |
| Jul 23, 10:06 PM EDT | Special Marine Warning | OKX | 24 min | |
| Jul 23, 10:08 PM EDT | Special Marine Warning | OKX | 37 min | |
| Jul 23, 10:23 PM EDT | Special Weather Statement | OKX | Suffolk | 52 min |
| Jul 23, 10:26 PM EDT | Special Marine Warning | OKX | 49 min | |
| Jul 23, 10:58 PM EDT | Special Marine Warning | OKX | 62 min | |
| Jul 23, 11:03 PM EDT | Special Weather Statement | OKX | Suffolk | 57 min |
| Jul 23, 11:37 PM EDT | Special Marine Warning | OKX | 38 min | |
| Jul 23, 11:48 PM EDT | Areal Flood Advisory | OKX | Suffolk | 44 min |
| Jul 24, 12:39 AM EDT | Special Marine Warning | OKX | 51 min | |
| Jul 24, 12:45 AM EDT | Special Weather Statement | OKX | Richmond | 45 min |
| Jul 24, 1:02 AM EDT | Special Marine Warning | OKX | 43 min | |
| Jul 24, 2:09 AM EDT | Special Marine Warning | OKX | 51 min | |
| Jul 24, 10:20 AM EDT | Areal Flood Advisory | OKX | Kings, Nassau, Queens, Suffolk | 55 min |
| Jul 24, 11:19 AM EDT | Areal Flood Advisory | OKX | Kings, Queens | 56 min |
Nearby
Flash Flood Warnings in New Jersey, 2020Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.